Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 349  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTERS TO EDITOR
Year : 2018  |  Volume : 62  |  Issue : 7  |  Page : 569-570  

Anesthetic considerations in Stevens–Johnson syndrome with epilepsy for bilateral amniotic membrane grafting in eye


Department of Anaesthesiology and Intensive Care, SDM Hospital Cum Medical Education and Research, Jaipur, Rajasthan, India

Date of Web Publication11-Jul-2018

Correspondence Address:
Dr. Sanwar M Mitharwal
Department of Anaesthesiology and Intensive Care, SDM Hospital Cum Medical Education and Research, Jaipur - 302 015, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ija.IJA_49_18

Rights and Permissions

How to cite this article:
Parashar VK, Mitharwal SM, Chaudhary A. Anesthetic considerations in Stevens–Johnson syndrome with epilepsy for bilateral amniotic membrane grafting in eye. Indian J Anaesth 2018;62:569-70

How to cite this URL:
Parashar VK, Mitharwal SM, Chaudhary A. Anesthetic considerations in Stevens–Johnson syndrome with epilepsy for bilateral amniotic membrane grafting in eye. Indian J Anaesth [serial online] 2018 [cited 2018 Jul 22];62:569-70. Available from: http://www.ijaweb.org/text.asp?2018/62/7/569/236453



Sir,

Stevens–Johnson syndrome (SJ syndrome) and toxic epidermal necrolysis (TEN) are life-threatening, delayed type hypersensitivity reactions. Epidermal separation is observed in less than 10% of the body surface in SJ syndrome, more than 30% in TEN, and 10–30% in SJ syndrome/TEN.[1]

We present the anesthetic management of a 12-year-old child, weight 28 kg, with SJ syndrome for bilateral amniotic membrane grafting in eye. The child had history of operation for transposition of great arteries at the age of 4 months and was on antiepileptic treatment. He developed SJ syndrome following initiation of treatment with Perampanel 2 mg. This precipitating drug was stopped. Levetiracetam and clonazepam were added to topiramate and clobazam for seizure control in perioperative period. On examination, there were severe mouth ulcers, lip swelling, and peeling of skin on touch. He had history of occurrence of sudden tachycardia and bradycardia. Two dimensional echocardiography and 24 h Holter monitoring were normal. All basic laboratory investigations and chest X-ray were normal. A triple-lumen catheter was inserted in the femoral vein. In premedication, pantoprazole 20 mg intravenous was given. The arm was wrapped with cotton bandage before putting blood pressure (BP) cuff to avoid peeling of skin by pressure during BP measurement. Heart rate was 68/min, BP 110/60 mmHg, and SpO2 99% on room air. General anaesthesia was induced with intravenous ketamine 1.5 mg/kg and midazolam 0.05 mg/kg, glycopyrrolate 0.01 mg/kg. Oxygen was supplemented through nasal prongs at a flow rate of 6 L/min. Ketamine 0.5 mg/kg was repeated twice over 15 min. Infusion of dexmedetomidine was started at 0.5 μ/kg/h after a bolus of 0.5 μ/kg and continued for 2 h. Spontaneous ventilation was maintained. Paracetamol 250 mg intravenous was given for postoperative pain relief. The child was hemodynamically stable intraoperatively and postoperatively.

Drugs causing SJ syndrome/TEN are anti-infective sulphonamides, antiepileptic drugs, non-steriod anti-inflammatory drugs (NSAIDs) of the oxicam type, allopurinol, and nevirapamine.[2] The incidence is 1–3 per million and the mortality rates are 1–5% for SJ syndrome and 25–30% for TEN.[3],[4] Induction with ketamine or etomidate could provide better cardiovascular stability in hypotensive patients.[5],[6],[7] We used ketamine as an induction agent followed by dexmedetomidine later as maintenance sedative agent. Ketamine was used initially because the child had history of bradycardia, but after ketamine induction and use of glycopyrrolate heart rate remained between 100–120/min. We therefore used dexmedetomidine for sedation with close monitoring of heart rate. The intravenous cannula was inserterd over an area of normal skin. We did not intubate the trachea and maintained spontaneous respiration because of lesions involving the oral mucosal lesions. There are chances of desquamation of skin, so care should be taken during face mask ventilation. Pulmonary complications can present early or during the first 48 h after admission or afterwards.[8]

Financial support and sponsorship

None.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis 2010;5:39-2.  Back to cited text no. 1
    
2.
Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication Use and the Risk of Stevens–Johnson Syndrome or Toxic Epidermal Necrolysis. N Engl J Med 1995;333:1600-7.  Back to cited text no. 2
    
3.
Oliveira A, Sanches M, Selores M. The clinical spectrum Syndrome of Stevens-Johnson and Toxic Epidermal Necrolysis. Acta Med Port 2011;24:995-1002.  Back to cited text no. 3
    
4.
Dodiuk-Gad RP, Chung WH, Valeyrie-Allanore L, Shear NH. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: An Update. Am J Clin Dermatol 2015;16:475-93.  Back to cited text no. 4
    
5.
Rabito SF, Sultana S, Konefal TS, Candido KD. Anesthetic Management of Toxic Epidermal Necrolysis: Report of Three Adult Cases. J Clin Anesth 2001;13:133-7.  Back to cited text no. 5
    
6.
Lee JH, Yang HJ, Yang BK, Lee SY, Park C, and Kim DH. Anesthetic management for emergent Cesarean section in a patient with toxic epidermal necrolysis-A case report. Korean J Anesthesiol 2010;59(Suppl):S167-71.  Back to cited text no. 6
    
7.
Cucchiara RF, Dawson B. Anesthesia in Stevens-Johnson syndrome: Report of a case. Anaesthesiology 1971;35:537-9.  Back to cited text no. 7
    
8.
Lebargy F, Wolkenstein P, Gisselbrecht M, Lange F, Fleury-Feith J, Delclaux C, et al. Pulmonary complications in toxic epidermal necrolysis: A prospective clinical study. Intensive Care Med 1997;23:1237-44.  Back to cited text no. 8
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed147    
    Printed1    
    Emailed0    
    PDF Downloaded38    
    Comments [Add]    

Recommend this journal